ArticleThe Neurohospitalist2019
Cefepime-Induced Encephalopathy and Nonconvulsive Status Epilepticus: Dispelling an Artificial Dichotomy.
Article in The Neurohospitalist, 2019. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 10 papers.
What it found
Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.
The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.
The trial behind it
Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.
Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.
Who cites it
10 citing papers in PubMed, 20 citations in OpenAlex.
- Strategies for Safer Cefepime Use to Prevent Neurotoxicity Using the Electronic Health Record.Critical care explorations · 2026Article
- The Effect of Antibiotics on the Nervous System: Importance for Anesthesiology and Intensive Care.Antibiotics (Basel, Switzerland) · 2025Review
- Article
- Review
- Non-convulsive status epilepticus possibly induced by a rapid correction of severe hyperkalemia: a case report and literature review.BMC nephrology · 2023Review
- Cefepime-Induced Neurotoxicity or Nonconvulsive Status Epilepticus (NCSE): A Controversy Revisited.Cureus · 2023Article
- Article
- Review
- Article
- Cefepime-Induced Encephalopathy: Could Carnitine Deficiency Contribute to Neurotoxicity?The Neurohospitalist · 2020Article
Corrections and comments
PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.
Authors and funding
2 authors at 1 institution in 1 country.
Funding
No grant is acknowledged in the PubMed record.
Abstract
Cefepime is a fourth-generation cephalosporin antibiotic known to have neurotoxic side effects. Recent reports have described patients on cefepime presenting with altered mentation and concurrent triphasic wave discharges on electroencephalogram (EEG). Some have described this clinical presentation as cefepime-induced encephalopathy, while others have termed it as cefepime-induced nonconvulsive status epilepticus (NCSE). We report on 4 patients who developed cefepime-associated altered mentation with triphasic discharges on EEG. A benzodiazepine trial was attempted in 3 of the patients, all of whom had improvement in the frequency of the triphasic discharges, but only 2 of whom demonstrated a concurrent partial and transient improvement in mental status. All 4 patients had normalization of mental status upon discontinuation of cefepime. We provide a literature review of prior cases and propose that these reports, including those labeled as NCSE, are best described as a cefepime-induced encephalopathy with triphasic discharges as opposed to an ictal phenomenon. We contend that aggressive treatment with anti-seizure medications is not warranted and that cefepime discontinuation is the definitive treatment. This case series and review of the literature clarifies a long-standing terminological ambiguity in a unique clinical picture that can be encountered by the neurohospitalist or other providers.
Indexed as
Identifiers
What OpenQuestion holds
Registered trials
Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.